Abdominal bloating is a condition in which the belly (abdomen) feels full and tight. Your belly may look swollen (distended).
Common causes include:
The diabetes medication acarbose, as well as any medicine containing lactulose or sorbitol, may cause bloating.
More serious disorders that may cause bloating are:
You may take the following steps:
- Avoid chewing gum or carbonated drinks, especially those with high levels of fructose or sorbitol
- Avoid foods such as Brussels sprouts, turnips, cabbage, beans, and lentils
- Do not eat too quickly
- Stop smoking
If you have constipation, it should be treated. However, fiber supplements such as psyllium or 100% bran can make your symptoms worse.
You may try simethicone and other medicines you buy at the drugstore to help with gas, but these medications are often not helpful.
See: Lactose intolerance
for more on how to treat this problem.
Call your health care provider if
Call your health care provider if you have:
- Abdominal pain
- Blood in the stools or dark, tarry looking stools
- Heartburn that is getting worse
- Weight loss
Bailey J. FPIN's Clinical Inquiries: Effective management of flatulence. Am Fam Physician. 2009;79:1098-1100.
Ohge H, Levitt MD. Intestinal gas. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger & Fordtran's Gastrointestinal and Liver Disease. 9th ed. Philadelphia, Pa: Saunders Elsevier;2010:chap 16.
Linda J. Vorvick, MD, Medical Director and Director of Didactic Curriculum, MEDEX Northwest Division of Physician Assistant Studies, Department of Family Medicine, UW Medicine, School of Medicine, University of Washington. George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, California. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.